Objective: To report an incident of rapid development of profound hypotension, differing from the time described in previous reports, during the infusion of rituximab chemotherapy in a patient without prior exposure to the drug.
Case summary: An 84-year-old white male with Rai stage IV chronic lymphocytic leukemia was prescribed rituximab 375 mg/m(2) by intravenous infusion. Rituximab 50 mg/h was initiated after premedication with acetaminophen, diphenhydramine, dexamethasone, and ondansetron 3 days into his hospital course. Five minutes after the infusion had begun, he experienced a significant decrease in blood pressure to 76/45 mm Hg, and the infusion was stopped. After 30 minutes, the blood pressure returned to normal. Rechallenge with rituximab 25 mg/h was attempted, but the blood pressure again declined and the patient experienced chills and rigors. The infusion was discontinued, and the symptoms resolved 1 hour later.
Discussion: Infusion-related adverse reactions associated with rituximab are reported at a higher rate than with other monoclonal antibodies. Hypotension with rituximab has been reported to occur 30 minutes to 2 hours after initiation of the infusion. In contrast, severe hypotension in our patient occurred within 5 minutes after the infusion was started in a patient with no previous exposure to the drug. While many studies hypothesize that cytokine release from lymphocytes and tumor cell agglutination might contribute to severe infusion-related reactions with rituximab, the mechanism of action is not yet known. Use of the Naranjo probability scale indicated that the hypotension was probably associated with rituximab administration.
Conclusions: Awareness of the rapidity of this adverse effect in patients who have not received prior treatment with monoclonal antibodies is important during chemotherapy treatment.